CSN Login
Members Online: 20

Radiation concerns

SMarie's picture
SMarie
Posts: 10
Joined: May 2014

Hi :)

Im wondering if anyone would be willing to share their radiation experience. The rad oncologist is telling me I absolutely need "several" at the collar bones, sternum, and axilla...and we will discuss it more when my chemotherapy has completed. In total, I will have had 20 chemotherapy infusions: Cytoxan, Adria, Taxol. I've had every possible side effect :/. my fingernails even peeled right off. But the medical onc keeps saying I need more because I'm stage 3 I need it and "young" and can handle it. I'm not sure exactly what that means. I don't feel young at all! I used to be able to 'handle' most anything but this is way more than I expected. 

Anyway, after so many surgeries and all of this chemo... I feel like the radiation may just send me to the moon. I'm a typical redhead (well I was :p). My skin burns walking by a window on a sunny day. I have found that knowing more about what I'm facing helps reduce the anticipatory fear and anxiety. Even when it's bad news. I feel more prepared. 

Skin wounds? Other symptoms?

 

disneyfan2008
Posts: 5433
Joined: Oct 2010

I never had chemo so can't but my 2cents in on that-but I did have radiation-but I did not have any side effects at all. NO burning, chapping, fatiuge etc. I got slight brown tan in shape of square. I worked full time and did treatments on my lunch-

 

I am sure you'll get advice from others who have had chemo etc.

Denise

SMarie's picture
SMarie
Posts: 10
Joined: May 2014

I know every experience is different but I so appreciate learning of other experiences. Thank you so much for sharing with me. 

disneyfan2008
Posts: 5433
Joined: Oct 2010

SMarie-Thinking of you!

 

Denise

CypressCynthia's picture
CypressCynthia
Posts: 4010
Joined: Oct 2009

I had few side effects from radiation.  First go round I had a mild sunburn.  Second, when they radiated my ribs, I had a little nausea.  I never really noticed fatigue.  Because you are fair, I would ask about what they recommend to help your skin BEFORE treatments.  Here is a great link from Sloan Kettering: http://www.mskcc.org/cancer-care/patient-education/resources/skin-care-guidelines-patients-receiving-radiation-therapy  Good luck!!!!

GlowMore's picture
GlowMore
Posts: 234
Joined: Feb 2008

Hi SMarie,  After my chemo I had 31 days of Radiation to the breast and collar bone areas.  It was scary to do it but it had to be done.  They know what they are doing...it does not hurt but you will be very tired.  I worked the entire time back then and only had to take a few days off.  Thank God I did what they wanted me to do....because that was 11 years ago and I am still here...surviving with High Risk Triple Negative BC Stage 3-A .        I have been off CSN for lots of years now but this week decided to come back and chat and yours was the first post I read...so I believe perhaps this is why I came back.  :)   I have not read about you yet but will.  You can do this.  Sending Love and Prayers.  Glo

 

disneyfan2008
Posts: 5433
Joined: Oct 2010

my cancer center gave me tiny bottles of sample cream to use daily-honestly I DO Not remember the name of it...Next month will be 6 yrs since I finished my radiation.

 

Denise

Rague
Posts: 3335
Joined: Aug 2009

For me, every day of my 25 rads, I felt better and better.  I had done 4 DD A/C with UMX 2 weeks later, 3 weeks later started 12 weekly Taxol and 25 rads a week later.  A/C was not bad at all but Taxol was - I existed those weeks either in bed or on the couch, utterly and completely exhausted.  Every day of rads I felt better - less exhausted.

I did not burn at all during rads or had any problems.  My radiated area did go up the side of my neck and around a little way onto back.  (I wasn't young at all, at the time I was 63.)  That said - I do hate to tell you tW

his but it is a possibility.  After rads I burned bad. The day after last rad, I woke up with the entire irradiated area 'open and oozing'.   As radiation is cumulative and does not stop with the last dose of it - it/it's effects do not immediately stop.  It was not 'fun' at all, but if I had been able  to have know what would happen before hand - I'd have done it with no secomd thoughts - I'd do it again if I need to.  I'm IBC and all removed node were positive so (to me) I was going to/will fight the Monster with every weapon available.  I'm still here (Aug will be 5 yrs since DX) and NED which is beating the IBC odds.

We are each so unique in so many ways.  None of our personal experiences are exactly that same as anyone else.  We have to do what we believe is the best for us, individually.

camul's picture
camul
Posts: 2096
Joined: Dec 2010

Thought I would share. I have had rads to hips tailbone and pelvis 2x as well as rads to right leg an right thigh from hip to mid thigh.
Compared to chemo, it is easy. Hardest part was the skin cracking on my backside. I did get tired easily. I too am lacking pigment!! I am the one you see at the beach with the umbrella and long sleve shirt and still burn.
Make sure that you start using the aqua phor and other lotions right away b4 your skin cracks and that you as well as the rads tech watches for burning or pinking as mine called it.
I had radiation while having chemo when they did the tailbone the second time which made me really tired, but there was no nausea.

I wish you the best.
Carol

WildernessGirl
Posts: 49
Joined: Apr 2014

Hi SMarie.  I too am wrapping up my chemo treatments - my last one is June 12th.  I am on Cytoxan and Taxotere - it sure is a bum-kicker.  will be so glad when chemo is over with.  Then I too have to do radiation.  I appreciate the other ladies advice and will use it.  I also heard that pure aloe vera is good to use too.  Did anyone else use this and was it helpful?  Prayers and hugs to you to help you get through this!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network